Dr Zoe Williams reveals painkiller overuse can cause headaches
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
From weather changes to stress, there are plenty of triggers that can leave you with a headache. As the temperatures are rising and people are jetting off on holidays, all of these changes could make headaches more prevalent in the summer season. However, Dr Zoe shared that relying on paracetamol or ibuprofen for too long could also be a cause.
Over-the-counter painkillers like paracetamol and ibuprofen are a cheap and effective way to manage your headaches.
However, you have to be careful not to overuse them, warned Dr Zoe.
She said: “If you’re taking them more than 15 days of the month, then you now might have medication overuse headache.
“[This] is where the headache is actually being caused by the medications rather than the original cause.”
However, you don’t have to ditch your go-to pain relief altogether as Dr Zoe explained that using the products for headaches sparingly can still be helpful.
She said: “You can use paracetamol, ibuprofen but you shouldn’t really be using them more than twice a week.
“If you’re, you need to see your GP.”
The NHS notes that the usual dose of ibuprofen for adults is one or two 200mg tablets or capsules three times a day.
And paracetamol is set at one or two 500mg tablets up to four times in 24 hours.
What is medication overuse headache?
The NHS explains that this type of headache develops and worsens with “frequent” use of any medication treatment designed for headaches or migraines.
Also known as “rebound headache”, this type usually develops in people with tension headaches and migraines.
Dr Zoe explained: “Tension headaches [are] the commonest type of headache – at least 80 percent of us will experience this at some point.
“People usually describe it as the tight band feeling around the head.”
Medication overuse headache crops up for more than 15 days each month.
Characterised by being “very painful”, this headache is a “common” cause of chronic daily headaches.
Apart from paracetamol and ibuprofen, medications such as triptans, opioids and ergots are also linked to medication overuse headaches.
However, the exact underlying mechanism leading to the painful condition remains unknown.
Fortunately, the condition can be treated by ceasing the use of the medication. When you stop taking it, the headaches should eventually stop.
The NHS notes it’s important to discontinue the use of painkillers even if the headache worsens and you experience withdrawal symptoms.
The headache usually improves within two months of stopping the medicine use.
To avoid this problem in the first place, the health service recommends sticking to the “two days a week” rule, so not taking any painkillers or triptans for more than two days a week.
Source: Read Full Article